Background: Chemotherapy in childhood leukemia potentially induces brain lesions and neurological sequelae. Paroxysmal sympathetic hyperactivity (PSH) is known as a treatment-associated complication; however, the full clinical spectra of PSH remain to be elusive. Case report: A 5-year-old girl was diagnosed of acute myeloid leukemia (AML) M5. After the intensification therapy, she developed recurrent symptoms of episodic tachycardia, hypertension and perspiration lasting for several hours per day. The low-frequency-high-frequency ratio on Holter electrocardiography was rapidly increased from 0.84 to 2.24 at the onset of the paroxysmal event, whereas the video-monitoring electroencephalography (EEG) never identified ictal patterns of epileptiform discharges during the episodes. Thus, the diagnosis of PSH was given at 7 years of age. Myoclonic and generalized tonic-clonic seizures frequently appeared from 10 years of age, which poorly responded to anticonvulsants. EEG showed diffuse slow-wave bursts with multifocal spikes. Serial head magnetic resonance imaging (MRI) revealed diffuse cerebral and hippocampal atrophy, but not inflammatory lesions in the limbic system. Conclusion: We first demonstrate a pediatric case with PSH who developed drug-resistant epilepsy 3 years after the onset of PSH. Our data suggest the pathophysiological link of persistent PSH with chemotherapy-associated brain damage.
All Science Journal Classification (ASJC) codes